Ask the Diabetes Educator Archive

3/31/03

Q:
My son was being treated with high doses of prednisone for his asthma. He was not getting better. I took my son back to the doctor and told her that he now had new syptoms: frequent urination, constant thirst, and rapid weight loss. The doctor sent my son home, continuing the prednisone, and no mention was made of possible diabetes. A couple of days later, my son was hospitalized with a blood sugar of 550. This is the very short story. Anyway, he no longer went to that doctor that prescribed 9o mg prednisone to my 14 year old boy. But, we were told by the doctor that the prednisone DID NOT cause the diabetes. We have no family history of diabetes, but we were told that my son probably had a tendency toward developing diabetes that was probably just brought on sooner by the prednisone. We really need answers. Please respond and help to explain to my now 16 year old why he all of a sudden is being treated as a diabetic. He is very hostile toward the doctor and wants to confront her. What can/should I do? Do you feel that there was any negligence?

A:
Generally speaking, diabetes can be secondarily caused by steroids. With a genetic tendency, Prednisone certainly can serve as a trigger. With the symptoms you described, they certainly would be an indicator of possible diabetes and warrant screening when taking a steroid. To my knowledge, there is no medical protocol that requires a screen for hyperglycemia before prescribing a steroid. The biggest challenges you now have are for all of you learning how to best support your teenage son with managing this disease. Once anger and depression are in check, good control becomes more attainable. Finding a good diabetes support group for teens would really help your son.



Get Our Newsletter

Accountability